Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 16, 2014, 3:32 AM CDT for 13 counties in Kansas. It took effect at Apr 16, 2014, 9:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2014, 3:32 AM CDT (08:32 UTC)
- In effect from
- Apr 16, 2014, 9:00 AM CDT
- Expired
- Apr 16, 2014, 6:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
298 WWUS83 KICT 160832 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 332 AM CDT WED APR 16 2014 KSZ053-069>072-093>096-098>100-162300- /O.UPG.KICT.FW.A.0010.140416T1600Z-140416T2300Z/ /O.NEW.KICT.FW.W.0020.140416T1400Z-140416T2300Z/ CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-NEOSHO- CHAUTAUQUA-MONTGOMERY-LABETTE- 332 AM CDT WED APR 16 2014 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...069...070...071...072...093...094...095...096...098... 099 AND 100... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...THE GREATEST FIRE WEATHER RISK IS FROM 10 AM UNTIL 6 PM. * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 24 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KSZ052-162300- /O.NEW.KICT.FW.W.0020.140416T1400Z-140416T2300Z/ MARION- 332 AM CDT WED APR 16 2014 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 052... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...HE GREATEST FIRE WEATHER RISK IS FROM 10 AM UNTIL 6 PM. * WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 23 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KETCHAM
2 follow-up statements
378 WWUS83 KICT 162016 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT WED APR 16 2014 KSZ052-053-069>072-093>096-098>100-162300- /O.CON.KICT.FW.W.0020.000000T0000Z-140416T2300Z/ MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 316 PM CDT WED APR 16 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052... 053...069...070...071...072...093...094...095...096...098... 099 AND 100... * EXTREME GRASSLAND FIRE DANGER...IS OCCURING. * TIMING...FROM THIS AFTERNOON UNTIL EARLY THIS EVENING. * WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 23 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
895 WWUS83 KICT 162257 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 557 PM CDT WED APR 16 2014 KSZ052-053-069>072-093>096-098>100-170000- /O.EXP.KICT.FW.W.0020.000000T0000Z-140416T2300Z/ MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 557 PM CDT WED APR 16 2014 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053... 069...070...071...072...093...094...095...096...098...099 AND 100... THE STRONG AND GUSTY SOUTH WINDS WILL CONTINUE TO DIMINISH THIS EVENING AS TEMPERATURES FALL AND HUMIDITY LEVELS RISE. THIS WILL LESSEN THE GRASSLAND FIRE DANGER RISK AND THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM. $$ KED
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 3:13 AM CDT, 19 minutes earlier.
Area forecast discussion, Apr 16, 3:13 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 313 AM CDT WED APR 16 2014 .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 309 AM CDT WED APR 16 2014 TODAY: A SHORTWAVE WILL MOVE ACROSS THE PLAINS TODAY INTO THE GREAT LAKES. THIS SYSTEM WILL HELP PUSH A SFC TROUGH ACROSS KS TODAY...WITH THE PRESSURE GRADIENT AHEAD OF THIS BOUNDARY INCREASING THE SURFACE WINDS. 850H WINDS AROUND 50-55KTS WILL MIXING DOWN TO SURFACE AS MOMENTUM TRANSFER INCREASES FOR THE DAYTIME HOURS...AS LAPSE RATES INCREASE WITH THE DRY ATMOSPHERE. SO SOME GUSTS TO 45 MPH WILL BE POSSIBLE FOR AREAS EAST OF THE KS TURNPIKE...BY AROUND 16Z. SO WILL GO WITH A WIND ADVISORY FOR AREAS EAST OF THE KS TURNPIKE INTO THE AFTERNOON HOURS. THE DRY AND WINDY CONDITIONS WILL ALSO CONTRIBUTE TO CRITICAL GRASSLAND FIRE DANGER VALUES...SO WILL ALSO GO WITH A RED FLAG WARNING (SEE FIRE SECTION BELOW) FOR THE SAME AREA AS THE WIND ADVISORY. TONIGHT-THU: ANOTHER WEAK IMPULSE LOOKS TO MOVE OUT OF THE SOUTHERN ROCKIES FOR LATE TONIGHT INTO THU. LATEST MODEL TRENDS HAVE BEEN TAKING THIS IMPULSE FURTHER SOUTH WITH EACH RUN AND ALSO NOT PULLING IN AS MUCH LOW LEVEL MOISTURE AS PREVIOUS RUNS WOULD SUGGEST. CURRENT NAM/WRF AND GFS ACTUALLY KEEP LOWER LAYERS FAIRLY DRY ACROSS CENTRAL KS...WITH MEAGER MOISTURE RETURN OVER SRN KS. SO WILL CUT BACK ON POPS IN MOST LOCATIONS...WITH MOISTURE LACKING. THINK CENTRAL KS MAY ONLY SEE SOME SPRINKLES AT BEST. WILL KEEP A SOLID CHANCE POP GOING ACROSS SRN KS FOR NOW...BUT THINK THIS AREA MAY ONLY SEE VERY LIGHT AMOUNTS OF A FEW HUNDREDTHS. FRI: WEAK RIDGING MOVES OVER THE AREA FOR FRI...WITH WINDS EVENTUALLY RETURNING TO THE WEST BY THE DAYTIME HOURS ON FRI. THIS WILL LEAD A NICE DOWNSLOPE DAY ON FRI...WITH TEMPS CLIMBING BACK TO SEASONAL NORMALS. KETCHAM .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 309 AM CDT WED APR 16 2014 MEDIUM RANGE MODELS SHOW ANOTHER SHORTWAVE MOVING OUT OF THE SOUTHERN ROCKIES FOR THE WEEKEND. LOW LEVEL MOISTURE WILL GRADUALLY RETURN AHEAD OF THIS SYSTEM...FOR SAT INTO SUN. MOISTURE RETURN ISNT TOO GREAT FOR THE DAYTIME HOURS ON SAT...BUT JET STREAK IN THE MID LAYERS MOVES OUT INTO THE PLAINS FOR SAT AFTERNOON INTO SAT NIGHT...WHICH WILL INCREASE THE LIFT AND MOISTURE TRANSPORT ACROSS MOST OF THE FORECAST AREA AS THE PLAINS COMES UNDER THE INFLUENCE OF THE LEFT FRONT QUAD OF THIS JET. SO SOLID CHANCE POPS FOR SAT NIGHT INTO SUN LOOK REASONABLE. DRY AND SEASONAL CONDITIONS LOOK TO RETURN FOR THE START OF THE WEEK...AS RIDGING MOVES ACROSS THE PLAINS. KETCHAM && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1107 PM CDT TUE APR 15 2014 WIND SHEAR OVERNIGHT AND STRONG SOUTH WINDS ON WED ARE THE AVIATION ISSUES FOR THIS TAF PACKAGE. THE ONLY CHANGE FROM THE 00Z TAFS WAS TO INSERT SOME WIND SHEAR AT ALL SITES WITH THE EXCEPTION OF KRSL. THIS IS DUE TO VERY STRONG(40-45KT) SOUTH WINDS RIGHT OFF OF THE SURFACE. THESE WINDS WILL MIX DOWN ACROSS MOST OF THE AREA BY LATE WED MORNING...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF I-135. A SURFACE TROUGH WILL SLOWLY MAKE ITS WAY INTO CENTRAL KS IN THE AFTERNOON...FLIPPING WINDS AROUND TO THE NW FOR KRSL AND EVENTUALLY KSLN AND KHUT BY THE EARLY EVENING HOURS. CONFIDENCE REMAINS HIGH IN THE VFR CONDITIONS STAYING IN PLACE FOR THE NEXT 24 HOURS. LAWSON && .FIRE WEATHER... ISSUED AT 309 AM CDT WED APR 16 2014 STRONG AND GUSTY SW WINDS WILL ONCE AGAIN BE A MAJOR GRASSLAND FIRE DANGER CONCERN THIS AFTERNOON. SW WINDS OF 30 TO 45 MPH AND GOOD MIXING WILL LEAD TO VERY DRY CONDITIONS FOR AREAS EAST OF THE KS TURNPIKE. THIS WILL LEAD TO EXTREME GRASSLAND FIRE DANGER VALUES...FROM 9AM TO 6PM. A RED FLAG WARNING HAS BEEN ISSUED FOR AREAS EAST OF THE KS TURNPIKE FOR THIS CRITICAL FIRE WEATHER CONCERN. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 42 56 37 / 10 20 30 0 HUTCHINSON 71 39 56 36 / 10 20 30 0 NEWTON 68 39 55 36 / 10 20 30 0 ELDORADO 68 41 54 37 / 10 10 30 10 WINFIELD-KWLD 70 43 56 38 / 10 10 40 10 RUSSELL 69 36 57 35 / 10 20 10 0 GREAT BEND 70 36 57 35 / 10 20 20 0 SALINA 72 37 56 35 / 10 20 20 0 MCPHERSON 70 38 56 36 / 10 20 20 0 COFFEYVILLE 67 42 58 41 / 10 10 60 20 CHANUTE 67 42 55 39 / 10 10 50 20 IOLA 66 41 54 38 / 10 10 50 20 PARSONS-KPPF 68 42 57 40 / 10 10 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR KSZ052-053-069>072-093>096-098>100. WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR KSZ052-053-069>072-093>096-098>100. &&
Hazardous weather outlook, Apr 15, 7:30 PM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 730 PM CDT TUE APR 15 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 730 PM CDT TUE APR 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG AND GUSTY SOUTH WINDS ARE EXPECTED ON WEDNESDAY...MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. THIS MAY RESULT IN EXTREME GRASSLAND FIRE DANGER ACROSS THE FLINT HILLS AND PARTS OF SOUTHEAST KANSAS. VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE REST OF THE AREA. THERE IS A CHANCE THAT SOME SNOW MAY MIX WITH THE RAIN ACROSS CENTRAL KANSAS EARLY THURSDAY MORNING...AND ACROSS A PORTION OF THE FLINT HILLS LATE THURSDAY EVENING. HOWEVER LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED ON THURSDAY. TEMPERATURES MAY DROP TO AROUND FREEZING EARLY FRIDAY MORNING ACROSS CENTRAL KANSAS. THERE IS A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND. WHILE A FEW STRONG STORMS WILL BE POSSIBLE...THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:46 AM CDT | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 14 hr |
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.